Trousseau's syndrome

West J Med. 1993 Apr;158(4):364-71.

Abstract

We report 4 cases of Trousseau's syndrome, in which spontaneous recurrent or migratory venous thromboses, arterial emboli caused by nonbacterial thrombotic endocarditis, or both, develop in a patient with a recognized or occult malignant tumor. The clinical course of 3 of the patients emphasizes a key point: The occurrence for no known reason of thromboses preventable by anticoagulation therapy with heparin but not with warfarin sodium should alert a physician to focus diagnostic efforts on uncovering an underlying malignant lesion. Thromboses may occur months to years before the tumor is discovered, and a thorough negative initial examination does not obviate the need for a continuing search. Patients with Trousseau's syndrome have persistent low-grade intravascular coagulation, and therapy with heparin should be continued indefinitely. Stopping heparin therapy for even a day may permit a new thrombosis to develop. Immunostaining a biopsy specimen from 1 patient provided evidence that 2 properties of a neoplastic lesion are required for the syndrome to develop: The malignant cells express surface membrane tissue factor, and structural features of the tumor permit the malignant cells or vesicles it sheds to be exposed to circulating blood.

Publication types

  • Case Reports
  • Research Support, U.S. Gov't, P.H.S.

MeSH terms

  • Adult
  • Embolism / drug therapy
  • Embolism / etiology*
  • Female
  • Heparin / therapeutic use
  • Humans
  • Male
  • Middle Aged
  • Neoplasms / complications*
  • Neoplasms / diagnosis
  • Recurrence
  • Syndrome
  • Thrombosis / drug therapy
  • Thrombosis / etiology*
  • Warfarin / therapeutic use

Substances

  • Warfarin
  • Heparin